Alert archive / Missouri / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 72, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Mar 14, 2012, 3:56 PM CDT for Cape Girardeau County, Missouri. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 14, 2012, 3:56 PM CDT (20:56 UTC)
- Expired
- Mar 14, 2012, 4:45 PM CDT
- In force
- 49 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Cape Girardeau County, MO
The radar
The Paducah radar (KPAH), 93 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 14, 4:12 PM CDT | HAIL 1 | Oak Ridge, MO | |
| Mar 14, 4:12 PM CDT | HAIL 1.25 | Millersville, MO | HALF DOLLAR SIZE HAIL REPORTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 8.9 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2183 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 638 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
298 WUUS53 KPAH 142056 SVRPAH MOC031-142145- /O.NEW.KPAH.SV.W.0072.120314T2056Z-120314T2145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PADUCAH KY 356 PM CDT WED MAR 14 2012 THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN CAPE GIRARDEAU COUNTY IN SOUTHEAST MISSOURI... * UNTIL 445 PM CDT. * AT 354 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MILLERSVILLE...OR 10 MILES NORTHWEST OF JACKSON...AND MOVING NORTHEAST AT 20 MPH. * LOCATIONS IN THE WARNED AREA INCLUDE... DAISY...OAK RIDGE AND POCAHONTAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST SEVERE WEATHER INFORMATION. && LAT...LON 3758 8960 3744 8950 3735 8985 3750 8986 TIME...MOT...LOC 2056Z 233DEG 18KT 3745 8981 WIND...HAIL 60MPH 1.75IN $$
1 follow-up statement
009 WWUS53 KPAH 142120 SVSPAH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 420 PM CDT WED MAR 14 2012 MOC031-142145- /O.CON.KPAH.SV.W.0072.000000T0000Z-120314T2145Z/ CAPE GIRARDEAU MO- 420 PM CDT WED MAR 14 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN CAPE GIRARDEAU COUNTY IN SOUTHEAST MISSOURI UNTIL 445 PM CDT... AT 411 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM PRODUCING LARGE HAIL. THIS STORM WAS LOCATED NEAR DAISY...OR 9 MILES NORTHWEST OF JACKSON...MOVING NORTHEAST AT 10 MPH. SPOTTERS REPORTED QUARTER SIZE HAIL AT OAK RIDGE AT 412 PM...AND HALF DOLLAR SIZE HAIL NEAR MILLERSVILLE AROUND 4 PM. THE STORM HAS INTENSIFIED SINCE THEN...AND IS LIKELY PRODUCING HAIL UP TO GOLF BALL SIZE NEAR OAK RIDGE. THIS STORM WILL PASS OVER OAK RIDGE THROUGH 425 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. && LAT...LON 3750 8986 3758 8960 3744 8950 3736 8982 TIME...MOT...LOC 2116Z 242DEG 9KT 3748 8976 WIND...HAIL 60MPH 1.75IN $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 2:45 PM CDT, 1 hour 11 minutes earlier.
Area forecast discussion, Mar 14, 2:45 PM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 245 PM CDT WED MAR 14 2012 .SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT) ISSUED AT 245 PM CDT WED MAR 14 2012 PER SPC/S RECENT MESOSCALE DISCUSSION IT DOES NOT SOUND LIKE A SEVERE THUNDERSTORM WATCH WILL BE ISSUED FOR OUR AREA TODAY. WILL CONTINUE TO MONITOR FOR PULSY SEVERE CELLS...BUT WITH LITTLE MORE WARMING LIKELY AND NO OTHER HELP TO WIPE OUT THE CAP...WE MAY NOT SEE AS MUCH COVERAGE AS PREVIOUSLY EXPECTED. THE CAP IS STRONGER THAN EXPECTED BECAUSE THE SURFACE AIRMASS HAS GOTTEN WARMER/JUICIER THAN FORECAST. RECORDS HAVE BEEN SET AT KEVV AND KPAH TODAY. COULD SEE SOME LINGERING SHOWERS OR STORMS OVER PORTIONS OF THE AREA FOR A FEW HOURS THIS EVENING...BUT FEEL THAT MOST OF THE AREA WILL BE DRY FOR MUCH OF THE NIGHT. THE 12Z MODELS CONTINUE TO DISAGREE FOR PLACEMENT OF DEVELOPMENT LATER TONIGHT. THE NAM IS LIMITED TO THE FAR WEST VERY LATE...WHILE THE GFS HAS MORE WIDESPREAD DEVELOPMENT THROUGHOUT THE AREA. SHOWED A MINOR INCREASE LATE TONIGHT...BUT NOT SURE ABOUT THE COVERAGE OF THE GFS. LOOKS LIKE ONE MAIN DISTURBANCE WILL MOVE SLOWLY EAST THROUGH THE AREA THURSDAY. THE PRIMARY FOCUS WILL BE IN THE SOUTHERN HALF OF THE AREA...WHERE LIKELIES HAVE BEEN POSTED. THE SURFACE AIRMASS SHOULD NOT BE AS ENERGIZED AS TODAY DUE TO INCREASED CLOUDS AND PRECIPITATION...SO WOULD NOT EXPECT MUCH CHANCE OF A SEVERE STORM THURSDAY. THE FOCUS LINGERS OVER THE SOUTHEAST HALF OF THE AREA THURSDAY NIGHT AND FRIDAY AS MINOR DISTURBANCES CONTINUE TO SLIP SOUTHEAST THROUGH THE REGION. WOULD EXPECT LESS CLOUD COVER OVER THE AREA FRIDAY...SO INSTABILITY MAY INCREASE ENOUGH TO MONITOR FOR A STRAY PULSE SEVERE STORM AGAIN. LATE FRIDAY NIGHT THROUGH SATURDAY THE UPPER RIDGE BEGINS TO ASSERT ITSELF OVER THE REGION...WHICH SHOULD PUSH ANY REAL CHANCES OF CONVECTION TO THE NORTH AND NORTHEAST. GENERALLY FOLLOWED THE CONSENSUS OF RAW MODEL DATA FOR DEWPOINTS...AS THE MOS JUST DOES NOT SEEM TO BE ABLE TO HANDLE THIS ABNORMALLY MOIST SITUATION. USED RAW MODEL DATA FOR LOWS THROUGH FRIDAY NIGHT...AND MOS SEEMED TO BE THE BETTER CHOICE FRIDAY AND SATURDAY. RAW MODEL TEMPERATURES SEEMED TO HOLD TEMPERATURES DOWN A BIT MORE REALISTICALLY FOR THURSDAY HIGHS...GIVEN THE CLOUD COVER AND PRECIPITATION EXPECTED. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 245 PM CDT WED MAR 14 2012 CONTINUATION OF UNSEASONABLY WARM TEMPS WILL CONTINUE AS UPPER RIDGE STRENGTHENS ACROSS THE EASTERN STATES. GENERALLY DRY CONDITIONS ARE EXPECTED THROUGH TUESDAY...THEN THE MODELS BEGIN TO DIVERGE WITH THEIR HANDLING OF THE DEEP TROUGH IN THE WEST. THE SLOWEST AND DRIEST SOLUTION IS OFFERED BY THE 12Z GFS ENSEMBLE MEAN...WHICH SHOWS THE SYSTEM BECOMING A CUT OFF LOW OVER THE SOUTHERN ROCKIES. THE 00Z ECMWF WAS VASTLY DIFFERENT...WITH THE TROUGH EJECTING NORTHEAST AND LEAVING A MORE ZONAL FLOW PATTERN IN PLACE BY LATE NEXT WEEK. GIVEN THESE TREMENDOUS DIFFERENCES...THE FORECAST FOR WEDNESDAY WILL HAVE LOW CHANCE POPS AS A COMPROMISE. THE FINAL OUTCOME WILL PROBABLY LIE SOMEWHERE BETWEEN THE EXTREMES OFFERED BY THE ABOVE MODELS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 1215 PM CDT WED MAR 14 2012 SHOULD SEE SIGNIFICANT CU FIELD...LOW VFR...ACROSS THE ENTIRE AREA THIS AFTERNOON...AS MOST AREAS QUICKLY HIT CONVECTIVE TEMPERATURE. THERE IS NO BOUNDARY OR SIGNIFICANT DISTURBANCE TO REALLY FOCUS THUNDERSTORM DEVELOPMENT THIS AFTERNOON...SO WILL JUST MENTION A CB AT ALL SITES THROUGH THE AFTERNOON AND AMEND AS NECESSARY ONCE THEY DEVELOP. THE 12Z MODELS LOOK RATHER DRY FOR MUCH OF THE AREA TONIGHT...BUT IT IS NOT A VERY CONFIDENT SITUATION. WILL KEEP THE TAFS DRY...BUT MENTION A CB LATE TONIGHT IN THE WEST. LOOKS LIKE AT LEAST SCATTERED DEVELOPMENT EARLY THURSDAY...SO INSERTED A PROB30 AT ALL SITES WITH MVFR CONDITIONS IN TSRA. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. && SHORT TERM...DRS LONG TERM....MY AVIATION.....DRS
Hazardous weather outlook, Mar 14, 9:15 AM CDT, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 915 AM CDT WED MAR 14 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-151000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 915 AM CDT WED MAR 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION THIS AFTERNOON AND TONIGHT. A FEW STORMS MAY BECOME SEVERE AND PRODUCE LOCALIZED DAMAGING WINDS AND LARGE HAIL THIS AFTERNOON INTO THE EARLY EVENING. THE STORMS WILL BE RELATIVELY SHORT LIVED AND MOVE SLOWLY TO THE EAST AT 20 TO 25 MPH. LOCALIZED HEAVY RAINFALL WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH SUNDAY. AT THIS TIME ORGANIZED SEVERE WEATHER IS NOT EXPECTED...BUT A BRIEF STRONG STORM CANNOT BE RULED OUT IN THE AFTERNOONS. LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY THREAT WITH THE STORMS IN THIS PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD BE PREPARED FOR ACTIVATION THIS AFTERNOON SHOULD A WATCH OR WARNING BE ISSUED. DRS
In the hours before
Special weather statement, Mar 14, 2:58 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 258 PM CDT WED MAR 14 2012 MOZ076-086-087-100-109>111-142100- BOLLINGER MO-BUTLER MO-CAPE GIRARDEAU MO-PERRY MO-SCOTT MO-STODDARD MO-WAYNE MO- 258 PM CDT WED MAR 14 2012 ...SIGNIFICANT WEATHER ADVISORY FOR PARTS OF SOUTHEAST MISSOURI UNTIL 400 PM CDT... AT 254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM DAISY TO WAPPAPELLO LAKE AREA. THE LINE OF STORMS WAS MAKING LITTLE EASTWARD PROGRESS. OVERALL MOVEMENT OF THE LINE WAS NORTHEAST AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS THAT MAY BE IMPACTED INCLUDE... MARBLE HILL...JACKSON...ADVANCE...CAPE GIRARDEAU...WAPPAPELLO... MILLERSVILLE...PUXICO...BURFORDVILLE...LEOPOLD...GORDONVILLE... DELTA...DUTCHTOWN...OLD APPLETON...OAK RIDGE...ZALMA... POCAHONTAS...WHITEWATER AND ALLENVILLE. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. MY
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 3:32 PM CDT | Severe Thunderstorm Warning | PAH | Bollinger, Cape Girardeau | 28 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.